Skip to main content



We prove that the set of formulae provable in the full Lambek calculus with the structural rule of contraction is undecidable. In fact, we show that the positive fragment of this logic is undecidable.

Hide All
[1] Book Ronald V. and Otto Friedrich, String-rewriting systems, Springer, Berlin, 1993.
[2] Chottin Laurent, Strict deterministic languages and controlled rewriting systems , Automata, languages and programming (Maurer Hermann A., editor), Lecture Notes in Computer Science, vol. 71, Springer, Berlin Heidelberg, 1979, pp. 104117.
[3] Chvalovský Karel, Undecidability of consequence relation in full non-associative Lambek calculus, this Journal, vol. 80 (2015), no. 2, pp. 567586.
[4] Ciabattoni Agata, Galatos Nikolaos, and Terui Kazushige, Algebraic proof theory for substructural logics: Cut-elimination and completions . Annals of Pure and Applied Logic, vol. 163 (2012), no. 3, pp. 266290.
[5] Davey Brian A. and Priestley Hilary A., Introduction to lattices and order, 2nd ed., Cambridge University Press, Cambridge, 2002.
[6] Freese Ralph, Free modular lattices . Transactions of the AMS, vol. 261 (1980), no. 1, pp. 8191.
[7] Galatos Nikolaos and Jipsen Peter, Residuated frames with applications to decidability . Transactions of the AMS, vol. 365 (2013), pp. 12191249.
[8] Galatos Nikolaos, Jipsen Peter, Kowalski Tomasz, and Ono Hiroakira, Residuated lattices: An algebraic glimpse at substructural logics, Studies in Logic and the Foundations of Mathematics, vol. 151, Elsevier, Amsterdam, 2007.
[9] Gentzen Gerhard, Untersuchungen über das logische Schließen I . Mathematische Zeitschrift, vol. 39 (1935), no. 1, pp. 176210.
[10] Gentzen Gerhard, Untersuchungen über das logische Schließen II . Mathematische Zeitschrift, vol. 39 (1935), no. 1, pp. 405431.
[11] Hopcroft John E. and Ullman Jeffrey D., Introduction to automata theory, languages and computation, 1st ed., Addison-Wesley, Reading, Massachusetts, 1979.
[12] Horčík Rostislav, Word problem for knotted residuated lattices . Journal of Pure and Applied Algebra, vol. 219 (2015), no. 5, pp. 15481563.
[13] Jipsen Peter and Tsinakis Constantine, A survey of residuated lattices , Ordered algebraic structures (Martínez Jorge, editor), Developments in Mathematics, vol. 7, Kluwer, Dordrecht, 2002.
[14] Kanovich Max I., The direct simulation of Minsky machines in linear logic , Advances in linear logic (Girard Jean-Yves, Lafont Yves, and Regnier Laurent, editors), London Mathematical Society Lecture Note Series, vol. 222, Cambridge University Press, Cambridge, 1995.
[15] Kharlampovich Olga G. and Sapir Mark V., Algorithmic problems in varieties . International Journal of Algebra and Computation, vol. 5 (1995), pp. 379602.
[16] Kiriyama Eiji and Ono Hiroakira, The contraction rule and decision problems for logics without structural rules . Studia Logica, vol. 50 (1991), no. 2, pp. 299319.
[17] Komori Yuichi, Predicate logics without the structural rules . Studia Logica, vol. 45 (1986), no. 4, pp. 393404.
[18] Kripke Saul Aaron, The problem of entailment, this Journal, vol. 24 (1959), p. 324, abstract.
[19] Lafont Yves, The undecidability of second order linear logic without exponentials, this Journal, vol. 61 (1996), no. 2, pp. 541548.
[20] Lincoln Patrick, Mitchell John, Scedrov Andre, and Shankar Natarajan, Decision problems for propositional linear logic . Annals of Pure and Applied Logic, vol. 56 (1992), no. 1–3, pp. 239311.
[21] Lothaire M., Algebraic combinatorics on words , Encyclopedia of Mathematics and its Applications, vol. 90, Cambridge University Press, Cambridge, 2002.
[22] Surarso Bayu and Ono Hiroakira, Cut elimination in noncommutative substructural logics . Reports on Mathematical Logic, vol. 30 (1996), pp. 1329.
[23] Urquhart Alasdair, The undecidability of entailment and relevant implication, this Journal, vol. 49 (1984), no. 4, pp. 10591073.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 23 *
Loading metrics...

Abstract views

Total abstract views: 187 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 19th February 2018. This data will be updated every 24 hours.